Fatigue? What's happening ?

An observation and a question here. It is going on 12 months since my diagnosis of GCA. My doctor and I have disagreed on whether .5 mg can make a difference. It took me four tries to go from 11 to 10.5 mg.. He says to just reduce. Now recently I reduced from 9 to 8.5 mg and on the third day I had such intense fatigue...not the kind where you stay up too late and are tired the next day, but the kind where you feel that your "battery" has become very weak. This lasted for 8 days and during that time I was very tempted to go back up, but kept thinking "one more day". Then on the 12th day I woke up and felt back at full strength and it has been 5 days now of feeling good. Any ideas on what was happening? Was my body just adjusting? Has anyone else experienced this? This has not happened before on my "journey".

7 Replies

  • Hi Ginnyma,

    Most on here would probably agree that 0.5mg does make a difference, which is why we recommend that drop when at lower figures.

    Reading your post it sounds like you do an 'overnight' drop rather than follow a slow plan that takes a few weeks to get from one dose to the next. If so, then your reaction is most likely a steroid withdrawal. When I was on higher doses, and didn't know any different I used to get the same thing, sometimes worse than others, usually lasting 4 or 5 days.

    For your next reduction try a slow plan, there are a few about, PMRpro has one listed, if you look under her profile and pull up her posts, there's one headed 'the dead slow & nearly stop....', or if you think you could manage it quicker, just devise your own using hers as a template.

    Using a slow plan fools your body, and it doesn't realise that you've suddenly dropped from one dose to a lower one. Very useful when you get to around 7mg, because that's when your adrenal glands need to start working again.

  • Hi Dorset Lady

    Yes I do an "overnight drop". What you say makes sense and I will try the slow method on my next taper. Helpful to hear that you had the same fatigue when tapering. Many thanks for your wise advice.

  • DL mentions the 7mg and adrenal glands point - it isn't always as low as 7mg. for some people it kicks in sooner and that may well have been the cause of your excessive fatigue as that is one symptom of adrenal insufficiency.

    The lower you get the bigger percentage that 1mg or 0.5mg drop becomes. And since I doubt your doctor has ever had PMR/GCA and had to reduce pred, he is hardly in a position to express an opinion is he? Those of us who have the t-shirt, read the book and saw the film will almost all say: 0.5mg makes a difference. It can be the difference between your symptoms being controlled and not. And it can be enough for your body to say - what are you doing to me, where's my pred fix, I'm going to sulk!

    The slower you go from here, the easier your body will adjust and the fewer days you will have where you want to just die in a corner. So what if it takes a bit longer to get from one dose to the next - if you have been able to function for the entire time instead of wishing you could stay in bed for a week then wasn't that a good thing? Not everyone can shut up shop and ignore the world, nice though it might be!

  • Love your "spunky ness ".....my sentiments exactly...the doc has not had the disease and only knows the textbook. Am a bit confused as to when my own adrenal glands will start to kick in.....what does my fatigue at 8.5 mean.....my glands will be slower or faster to wake up?

    As always thanks for your expertise!

  • That's another question to put in the 'how long is a piece of string' box!

    I mentioned 7mg as a possible stumbling block for adrenals as lots of people seem to start around that region, although I was a bit lower, and it took mine ages to wake up! Think that might have been due to fact that I'd started at 80mg and therefore took me longer to get to lower doses. Or perhaps I was just being idle!

    As to whether yours will be slower or quicker- I doubt if anyone knows the answer to that.

    Ain't life great when you get more questions than answers!

  • Just chipping in with my recent experience. I've been dropping by .5 mg since going from 8 to (currently) 4. I did tweak the dead slow taper as I was able to use the four day start finish as far as 5 mg (with the usual little hiccup at 7) plus I dropped a further .5 half way through the taper so that by the end I'd achieved a full mg drop each time. Now I'm taking my time to drop from 4 to 3.5, because it's possible I've reached the level needed to control symptoms. However, once a week I'm prodding a bit, by having a day when I take 3.5. Then I see how it goes. Not ready yet to shorten the interval. So yes .5 does make a difference, especially at the lower levels. I can foresee a day when I'll try to cut a tiny tablet into 4 instead of 2, to get a .25 drop....

  • I am quite sure now that a drop of .5 from 5 to 4.5 just5 after Xmas triggered off my latest bout of bursitis, gluteal muscle etc.etc. problems.

You may also like...